Feature | November 22, 2013
Lexiscan, Adenoscan May Put Patients at Risk for Heart Attack, Death
November 22, 2013 — The U.S. Food and Drug Administration (FDA) is warning healthcare professionals of the rare but serious risk of heart attack and death with use of the cardiac nuclear stress test agents Lexiscan (regadenoson) and Adenoscan (adenosine). The FDA has approved changes to the drug labels to reflect these serious events and updated recommendations for use of these agents. At this time, data limitations prevent FDA from determining if there is a difference in risk of heart attack or death between Lexiscan and Adenoscan.
The Warnings and Precautions section of the Lexiscan and Adenoscan labels previously contained information about the possible risk of heart attack and death with use of these drugs. However, recent reports of serious adverse events in the FDA Adverse Event Reporting System (FAERS) database and the medical literature prompted approval changes to the drug labels to include updated recommendations for use.
Lexiscan and Adenoscan are FDA-approved for use during cardiac nuclear stress tests in patients who cannot exercise adequately. Lexiscan and Adenoscan help identify coronary artery disease (CAD). They do this by dilating the arteries of the heart and increasing blood flow to help identify blocks or obstructions in the heart’s arteries. Lexiscan and Adenoscan cause blood to flow preferentially to the healthier, unblocked or unobstructed arteries, which can reduce blood flow in the obstructed artery. In some cases, this reduced blood flow can lead to a heart attack.?
Doctors should screen all nuclear stress test candidates for their suitability to receive Lexiscan or Adenoscan, as well as avoid using these drugs in patients with signs or symptoms of unstable angina or cardiovascular instability, as these patients may be at greater risk for serious cardiovascular adverse reactions. Cardiac resuscitation equipment and trained staff should be available before administering Lexiscan or Adenoscan.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.
For more information: www.fda.gov